Alert archive / Arizona / Flash Flood Warnings in 1997

Flash Flood Warning 52, NWS Las Vegas, NV

September 1, 1997Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 1997, 3:20 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 3:20 PM MST (22:20 UTC)
Expired
Sep 1, 1997, 4:40 PM MST
In force
80 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 012220
FFWLAS
NVC003-AZC015-012340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON SEP 01 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 440 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...THE LAKE MEAD NATIONAL RECREATION AREA

IN SOUTHERN NEVADA

  ...THE LAKE MEAD NATIONAL RECREATION AREA

AT 315 PM...A SEVERE THUNDERSTORM WITH VERY HEAVY RAIN WAS
LOCATED NEAR LAS VEGAS BAY AND CALLVILLE BAY ON LAKE MEAD.  THIS
STORM WAS MOVING TO THE NORTH AT 10 MPH.  WASHES IN THIS AREA
WILL BE RUNNING WITH WATER AND WINDS MAY GUST TO OVER 60 MPH.  
BOATERS ARE URGED TO BE PREPARED FOR STRONG AND GUSTY WINDS OVER
OPEN WATER.  SEEK SAFE HARBOR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOVE TO HIGHER GROUND.

ADAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:46 PM MST, 34 minutes earlier.

Area forecast discussion, Sep 1, 2:46 PM MST, 34 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON SEP 1 1997

CONTINUING FLASH FLOOD WATCH FOR NVZ016-018>022...CAZ028-029 AND
AZZ031-001>003 TIL 9 PM.  WATCH MAY NEED TO BE EXTENDED INTO
LINCOLN COUNTY LTR IF CURRENT TRENDS CONT. 12Z UA CHARTS AND
SOUNDINGS POINTED TO AN ACTIVE TSTM DAY...AND THAT WELL UNDERWAY.
INCRG SLY FLOW BRINGING DEEP LAYER MONSOONAL MSTR INTO REGION. MSTR
COMBINED WITH DYNAMICS FRM APCHG MEX DISTURBANCE PRODUCING NUMEROUS
TSTMS.  SO FAR THEY ARE VRY HEAVY RAIN PRODUCERS WITH REFLECTIVITY
CORES BEING CARRIED LOW AND IR STLT TOPS WARM.  G55 KTS AT VCNTY
NXP LIKELY FRM WET MICROBURST AND HAVE HAD RPTS OF .25 INCH HAIL AT
HUALAPAI MTN IN MOHAVE CO.

DYNAMICS FRM VORT CROSSING WRN AZ WILL CONT TO KEEP TSTMS GOING
WELL INTO THE NIGHT WITH MAIN THREAT BEING FLASH FLOODING. MODELS
ALL KEEP DEEP LAYERED TROPICAL MSTR ACRS THE AREA INTO WED WITH
ETA48 AGAIN INDCG YET ANOTHER DISTURBANCE MOVG UP THRU WRN AZ TUE
AFT. NOT MATTER WHAT MODEL YOU PICK...LIKELY THAT ADDTIONAL
DISTURBANCES WILL RIDE UP ALONG THE PERIPHERY OF THE HIGH AND SPARK
TSTMS TUE/TUE NGT.  LEANING FCST THAT WAY FOR NOW WITH A DECREASE
IN POPS ON WED AS DYNAMICS FADE.  DRYING TREND CONTS INTO EXTENDED
FOR SRN NV (I HOPE) WITH SOME HINT AT RETURNING SWLY FLOW.  LAS
5332.

NEMETH

SRN NV...FLASH FLOOD WATCH 17Z-04Z NVZ016-018>22
ERN CA...FLASH FLOOD WATCH 17Z-04Z CAZ029-029
NW AZ ...FLASH FLOOD WATCH 17Z-04Z AZZ0031-001>003

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:17 PM MSTFlash Flood WarningVEFMohave2 hr
Sep 1, 2:30 PM MSTFlash Flood WarningVEFMohave2 hr
Sep 1, 3:20 PM MSTSevere Thunderstorm WarningVEFMohave80 min
Sep 1, 3:15 PM MSTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Arizona, 1997Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.